This is the first case report in the literature of a pediatric patient with psychosis attributed to therapeutic doses of intrathecal (IT) baclofen. We present a case report of a pediatric patient treated with IT baclofen for spastic athetoid quadriparesis, dysphasia, and dysarthria. Two years of maximum doses of oral baclofen failed to improve her dystonia. A baclofen pump was placed and gradually titrated to 1000 μg/day to achieve therapeutic effect. The patient received IT baclofen at this dose for 16 months without incident. At this point, her family, teachers, and therapy staff began to observe unusual behaviors — initially lethargy and inattentiveness, then misleading stories, inappropriate laughter, and poor reality testing. Two months later she demonstrated psychotic behavior with grandiose statements, auditory hallucinations, and delusional thinking. She became physically aggressive and unable to participate in therapies. An EEG was normal, and a neurologic evaluation for an organic etiology for psychosis was negative. Multiple antipsychotic medications were ineffective. The symptoms did not resolve until the baclofen dose was reduced to 400 μg/day. The discontinuation of all antipsychotic medications did not result in a recurrence of the psychosis.
Baclofen is a lipophilic derivative of gamma‐aminobutyric acid (GABA), a naturally occurring inhibitory neurotransmitter. Its precise mechanism of action is not known. It is used in both oral and intrathecal forms. Baclofen is a well‐established therapeutic choice for the treatment of spasticity due to lesions of the spinal cord and brain. Its primary site of action is at the spinal level, and its lipophilic properties enable it to penetrate the blood‐brain barrier and possibly activate supraspinal sites. Its therapeutic use has increased dramatically in children with special health care needs because of its use in treating the spasticity of cerebral palsy and acquired brain injury. Common central nervous system depressant actions include somnolence and sedation. Overdose is initially manifested by symptoms of respiratory depression, generalized hypotonia, and altered level of consciousness. Baclofen is generally well tolerated, and adverse events from its use are rare.
Our case demonstrates the importance of recognition of baclofen therapy as an etiology of psychosis in a pediatric patient. Bactofen is commonly used in the inpatient and outpatient therapy of children with special health care needs. It has the potential to significantly improve their quality of life. However, when unusual behaviors, including overt psychosis, appear during baclofen therapy, an adverse reaction to the medication must be considered as a possible etiology of the new psychiatric symptoms. We concluded that the symptoms of psychosis in our patient were due to the baclofen despite its use at therapeutic levels.
L. J. Mirkinson, Blythedale Children, primary author/none; K. Maleska, Blythedale Children, author/Medtronics employee; J. Kuhl, Blythedale Children, author/none.
To cite this abstract:Mirkinson L, Kuhl J, Maleska K. Baclofen‐lnduced Psychosis in a Pediatric Patient. Abstract published at Hospital Medicine 2009, May 14-17, Chicago, Ill. Abstract 1001. Journal of Hospital Medicine. 2009; 4 (suppl 1). https://www.shmabstracts.com/abstract/baclofenlnduced-psychosis-in-a-pediatric-patient/. Accessed December 15, 2019.